Hail, Carroll
- When
- March 7, 11:20 AM CST
- Where
- Carroll County, 4 mi WNW of Carroll Neu Arpt
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.067, -94.850
A strong upper level system lifted northeast across Iowa during the day on the 7th. Moisture was lifted over cooler air at the surface, setting off a north-northwest to south-southeast line of elevated convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level system lifted northeast across Iowa during the day on the 7th. Moisture was lifted over cooler air at the surface, setting off a north-northwest to south-southeast line of elevated convection. There were numerous reports of small hail with these storms and some areas had half inch hail cover the ground. One storm pulsed up and produced nickel size hail west of the Carroll Airport in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 7, 3:50 AM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CST TUE MAR 7 2006 .DISCUSSION...COMPLEX WEATHER SETTING UP OVER THE NEXT SEVERAL DAYS. HIGH NOW OFF TO EAST IN WISCONSIN WITH LOW DEVELOPING TO OUR SOUTH AND WEST. MOISTURE CURRENTLY LIMITED AT THE SFC HERE...THOUGH RAPID INFLOW OF MOISTURE ALREADY SETTING UP FROM SW KANSAS INTO TEXAS. ALSO...ALOFT...PLENTY OF RETURN MOISTURE ON THE WAY. FIRST SYSTEM AND WAVE OF MOISTURE/LIFT SETTING UP FOR THIS AFTERNOON/EARLY EVENING ACROSS THE FORECAST AREA WITH MOISTURE TRANSPORT INCREASING...AS WELL AS LIFT DUE TO THETAE ADVECTION. ISENTROPIC ANALYSIS SHOWS ELEVATED CONVECTION IN STORE FOR LATER THIS AFTERNOON AND EVENING OVER REGION. TEMPS ON THE RISE AS THE SYSTEM BEGINS TO BETTER ORGANIZE WITH NEXT UPSTREAM WAVE. EXPECT HIGHS WED TO BE MILDER OVER AREA THAN TODAY. STATIONARY FRONT SETS UP SOUTH OF US WITH THE BEGINNINGS OF STRONG OVERRUNNING BY WED AM OVER FAR SOUTH. THIS CONTINUES MUCH OF THE DAY. SHOWALTERS TO NEAR ZERO SOUTH BY EARLY WED MORNING WITH THUNDER SPREADING NORTH DURING DAY. WIND SPEED MAX APPROACHES FOR WED NIGHT INCREASING RISK OF SVR WX OVER SOUTH AND EASTERN PORTION DURING THE LATE DAY AND EVENING HOURS. THREAT APPEARS TO BE HAIL AND WIND AT THIS TIME WITH MAINLY UNIDIRECTIONAL SHEAR EXPECTED WITH SYSTEM. FAST MOVERS...HOWEVER. RAINFALL AMTS WILL BE IN THE QUARTER TO NEARLY 1.50 INCH RANGE WITH THE TWO SYSTEMS BEFORE THINGS QUIET DOWN THURSDAY AFTERNOON. WEEKEND SYSTEMS LOOK LESS MOIST AS MAIN MOISTURE CHANNEL MAY HAVE SHIFTED EAST BY THEN. ALSO...LATEST RUNS OF GFS COLDER...AND HINTING AT SNOW EARLY NEXT WEEK. EURO ALSO COLDER WITH SYSTEM BY MONDAY...HOWEVER GEM MODEL STILL MILD. TOO EARLY TO JUMP ON BOARD FOR MARCH SNOW STORM WITH THIS BEING THE FIRST SET OF RUNS TO SUGGEST SUCH. ENSEMBLE GUIDANCE SHOWS WIDE SWINGS IN TEMPERATURES BETWEEN MEMBERS HINTING AT A RATHER HIGH DEGREE OF UNCERTAINTY BY THE WEEKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1046 AM CST TUE MAR 7 2006 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-081700- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1046 AM CST TUE MAR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 18 TO THE MISSOURI BORDER. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS MORNING INTO MID AFTERNOON. A FEW OF THE STORMS WILL PRODUCE HALF INCH HAIL AND WIND GUSTS TO 45 MPH. AN ISOLATED STORM OR TWO COULD PRODUCE THREE QUARTER INCH HAIL BUT WIDESPREAD LARGE HAIL IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF NON SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP QUICKLY WEDNESDAY MORNING AND CONTINUE OVER THE OUTLOOK AREA FOR MUCH OF THE DAY. DURING THE AFTERNOON AND EVENING HOURS SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS TO 60 MPH BETWEEN 1 PM AND 7 PM WITH THE BEST CHANCES FOR SEVERE STORMS ALONG AND SOUTH OF INTERSTATE 80. AT THIS TIME...MORE NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN WEDNESDAY AFTERNOON OR EVENING. IAZ004>007-015>017-081700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 1046 AM CST TUE MAR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 18. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... MAINLY SOUTH OF HIGHWAY 18. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495887.